Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 177, NWS Memphis, TN

May 22, 2020Shelby County, Tipton County, Tennessee; 5 counties in Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 22, 2020, 3:55 PM CDT for Shelby County, Tipton County, Tennessee; 5 counties in Arkansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2020, 3:55 PM CDT (20:55 UTC)
Expired
May 22, 2020, 4:45 PM CDT
In force
50 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Crittenden County, AR, Cross County, AR, Mississippi County, AR, Poinsett County, AR, St. Francis County, AR, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 40 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 12:33 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 22, 12:33 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1233 PM CDT Fri May 22 2020

.UPDATE...
Updated to include 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 955 AM CDT Fri May 22 2020/

UPDATE...
The first wave has moved east of the CWA this morning with
trailing convection in the vicinity of a broad warm frontal zone
lifting north across the Mid-South. This convection will continue
to move in a generally northeasterly direction this morning with
rain chances favoring west TN, northeast AR, and the Bootheel
through early/mid afternoon.

The convective potential for this afternoon remains up in the air
at this time. The early morning precipitation has likely worked
the environment over to some degree and will help stabilize
conditions for a while. That said, with a fair amount of sunshine
today and temperatures warming into the 80s, we do anticipate
MLCAPE near 2000 J/kg this afternoon. Shear is a bit stronger than
yesterday with effective bulk wind difference near 30 kts. This
may help to maintain the QLCS moving across western MO/AR at this
time. A few of the CAMs continue to indicate a cluster of storms
moving into northeast AR after 21z while others weaken convection
before arriving. While confidence is low, we are maintaining
chance PoPs in the northwest this afternoon to account for this
potential and may need to increase if confidence follows suit.

Hourly PoPs and sky cover was modified but other changes to the
forecast were minor.

MJ

PREV DISCUSSION... /issued 251 AM CDT Fri May 22 2020/

DISCUSSION...
A cut-off closed upper low over the Ohio Valley will finally lift
out today, allowing stronger westerlies to return to the Midsouth.
Weather more typical of early summer will prevail over the
Midsouth over the Memorial Day weekend.

The pattern transition has already exposed the Midsouth to
west/southwest flow aloft, as a loosely organized storm complex
tracked across much of AR, into north MS and southwest TN early
this morning. Convection-allowing models (CAMs) all depict a
follow-on linear storm complex tracking across the southern plains
into west AR by midday, then to east AR by late afternoon. In the
interim, a warm front will lift through northeast AR and west TN
this afternoon, perhaps providing focus for storms. NAM Bufr
soundings depict MUCAPE in excess of 3000 J/KG in the vicinity of
the warm front, accompanied by 3KM bulk shear of 30 knots. Main
inhibiting factor for afternoon storms is weak low level
convergence, gradually building midlevel heights, and airmass
modification from early morning showers and storms.

Saturday will see robust upper level ridging centered over GA, and
isolated showers and pulse thunderstorms under the western
periphery of this strong ridge.

Southwesterly flow aloft will strengthen Sunday into Monday, as
an upper trof drops out of northern Rockies into the central
plains. By Tuesday, this feature will likely develop into a cut-
off upper low over the Red River valley, while the aforementioned
upper ridge lifts from GA to the mid-Atlantic coast. The Midsouth
will remain situated between these two features, with a deep
southerly flow and precipitable water values of 1.5 to 2 inches.
Daytime convective inhibition will be limited from Memorial Day
through at least midweek. Thereafter, medium range model consensus
depicts the cutoff-low retrograding slightly across TX, as the
mid-Atlantic upper ridge also retrogrades to Appalachia and upper
Ohio River valley. The encroaching ridge and drier boundary layer
air off the southern Appalachians point toward drier and warmer
conditions east of the MS River late next week.

PWB

&&

.AVIATION...
18Z TAFs

Line of showers/thunderstorms not handled well by short term
guidance over North Central Arkansas may affect JBR over the next
few hours, and perhaps reaching MEM around 20-21Z, and MKL
perhaps around 22Z. Thereafter, confidence in convective activity
is lower for the remainder of the TAF period. MVFR ceilings may
also develop for a period Saturday morning at TUP. Otherwise, VFR
conditions expected outside of thunderstorms. Light winds will
increase to South winds to 8-11 kts on Saturday.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 22, 3:40 AM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
340 AM CDT Fri May 22 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-231045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
340 AM CDT Fri May 22 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Marginal Risk of severe thunderstorms through early
evening over east Arkansas and the Missouri bootheel. Damaging
winds and large hail will be the primary severe weather threats.

A few strong thunderstorms will be possible over west Tennessee
and north Mississippi through midevening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, May 22, 1:55 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Memphis TN
155 PM CDT Fri May 22 2020

ARZ009-018-026-221945-
Greene AR-Craighead AR-Clay AR-
155 PM CDT Fri May 22 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Greene County in eastern Arkansas...
Northwestern Craighead County in eastern Arkansas...
Clay County in eastern Arkansas...

At 155 PM CDT...strong thunderstorms producing winds in excess of 40
mph was located along a line extending from near Maynard to near
Black Rock to near Strawberry. Movement was east at 55 mph.

People in Greene...northwestern Craighead and Clay Counties should
monitor this storm closely.

LAT...LON 3589 9087 3604 9084 3615 9075 3615 9081
      3629 9081 3630 9079 3628 9075 3641 9075
      3643 9078 3650 9078 3650 9023 3613 9034
      3587 9055 3588 9103
TIME...MOT...LOC 1855Z 270DEG 46KT 3649 9096 3615 9106 3593 9129
Special weather statement, May 22, 2:30 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
230 PM CDT Fri May 22 2020

ARZ009-018-026-028-MOZ113-115-222015-
Greene AR-Craighead AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
230 PM CDT Fri May 22 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Greene County in eastern Arkansas...
Central Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Clay County in eastern Arkansas...
West central Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...

At 230 PM CDT...strong thunderstorms producing winds in excess of 40
mph was located along a line extending from near Neelyville to near
Lafe to Bono. Movement was east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Greene...central Craighead...northwestern Mississippi...
Clay...west central Pemiscot and Dunklin Counties should monitor this
storm closely.

LAT...LON 3663 8996 3645 8996 3639 8997 3638 8992
      3622 8993 3580 9025 3580 9099 3588 9093
      3588 9087 3592 9087 3593 9086 3599 9085
      3626 9063 3650 9060 3650 9022 3654 9021
      3655 9019 3659 9019 3663 9015
TIME...MOT...LOC 1930Z 271DEG 34KT 3651 9050 3624 9049 3591 9078
Special weather statement, May 22, 2:56 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
256 PM CDT Fri May 22 2020

ARZ009-018-028-MOZ113-115-222045-
Greene AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
256 PM CDT Fri May 22 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Eastern Greene County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...

At 256 PM CDT...strong thunderstorms producing winds in excess of 30
mph was located along a line extending from Chalk Bluff Natural Area
to 6 miles east of Rector to near Cardwell. Movement was east at 40
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Greene...northwestern Mississippi...eastern Clay...
Pemiscot and Dunklin Counties should monitor this storm closely.

LAT...LON 3663 8996 3639 8997 3639 8975 3643 8973
      3640 8967 3640 8959 3625 8963 3624 8971
      3620 8965 3601 8970 3600 8973 3597 8972
      3599 9045 3624 9033 3650 9035 3650 9022
      3654 9021 3655 9019 3659 9019 3663 9015
TIME...MOT...LOC 1956Z 271DEG 34KT 3651 9020 3623 9018 3604 9033

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:49 PM CDTRiver Flood AdvisoryMEGTunica9 days
May 22, 12:23 AM CDTSpecial Weather StatementMEGCoahoma, Tunica52 min
May 22, 3:12 AM CDTSpecial Weather StatementMEGLafayette, Pontotoc, Union, Yalobusha48 min
May 22, 3:14 AM CDTSpecial Weather StatementMEGCoahoma46 min
May 22, 3:53 AM CDTSpecial Weather StatementMEGCoahoma, Panola, Quitman52 min
May 22, 3:55 AM CDTSpecial Weather StatementMEGLee, Pontotoc50 min
May 22, 4:13 AM CDTSpecial Weather StatementMEGLafayette47 min
May 22, 4:41 AM CDTSpecial Weather StatementMEGLee, Prentiss, Tishomingo49 min
May 22, 4:43 AM CDTSpecial Weather StatementMEGLafayette, Panola47 min
May 22, 5:19 AM CDTSpecial Weather StatementMEGLafayette, Lee, Pontotoc41 min
May 22, 5:53 AM CDTSpecial Weather StatementMEGItawamba, Lee, Prentiss, Tishomingo, Union52 min
May 21, 8:43 PM CDTRiver Flood WarningMEGDyer, Lake, Lauderdale16 days
May 21, 8:49 PM CDTRiver Flood AdvisoryMEGLake12 days
May 22, 5:04 PM CDTSpecial Weather StatementMEGFayette, Hardeman26 min
May 22, 5:24 PM CDTSpecial Weather StatementMEGMadison36 min
May 22, 5:57 PM CDTSpecial Weather StatementMEGHardin, McNairy48 min
May 22, 6:19 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy41 min
May 22, 6:43 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy47 min
May 22, 1:55 PM CDTSpecial Weather StatementMEGClay, Greene50 min
May 22, 2:30 PM CDTSpecial Weather StatementMEGClay, Craighead, Greene45 min
May 22, 3:24 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Poinsett, St. Francis51 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.